Hail, Cook
- When
- May 30, 1:50 PM CST to 1:52 PM CST
- Where
- Cook County, Lynwood
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.520, -87.580
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 11:59 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 PM CDT THU MAY 30 2013
.MESOSCALE DISCUSSION...
1158 AM CDT
THE THREAT OF SEVERE THUNDERSTORMS IS INCREASING ACROSS PARTS OF
CENTRAL AND NORTHERN ILLINOIS AT MIDDAY. WATCH EXPECTED SOON FOR
WEST/SOUTHWEST PARTS OF THE WFO LOT CWA.
LATE MORNING GOES WATER VAPOR DEPICTS A WELL-DEFINED MID-LEVEL SHORT
WAVE TROUGH OVER MISSOURI...PROPAGATING NORTH-NORTHEAST TOWARD
WESTERN IL. MOIST WARM SECTOR AIR MASS OVER IL.../SFC DEW POINT
TEMPS GENERALLY IN THE UPPER 60S/...BECOMING UNSTABLE AS TEMPS WARM
ABOVE 80 DEG F...WITH SPC/RAP MESOANALYSIS INDICATING LITTLE/NO CIN
AND MLCAPE VALUES 1500-2000 J/KG ACROSS CENTRAL/NCNTRL IL. 40-50 KT
MID LEVEL FLOW PER UPSTREAM RAOB ANALYSIS SUPPORTING EFFECTIVE BULK
SHEAR VALUES OF 30-40 KT PER CURRENT MESO GRAPHICS. THIS SHOULD
SUPPORT ORGANIZED CONVECTION INTO THIS AFTERNOON WITH THE POTENTIAL
FOR ROTATING STORMS ESPECIALLY WEST.
EXPECTATION IS THAT ISOLATED/SCATTERED CONVECTION WILL DEVELOP
ACROSS PORTIONS OF CENTRAL/WEST CENTRAL IL OVER THE NEXT FEW HOURS
AND EXPAND IN COVERAGE IN CLUSTERS OR SMALLER LINE SEGMENTS AS THEY
MOVE NORTH-NORTHEAST DURING THE AFTERNOON. SEVERE POTENTIAL OF
DAMAGING WINDS/HAIL WILL EXIST WITH STRONGER STORMS...WITH SOME
POTENTIAL FOR AN ISOLATED TORNADO GIVEN 20-30 KT 0-1 KM SHEAR PER
RAP ANALYSIS.
RATZER
&&
.DISCUSSION...
326 AM CDT
CONVECTIVE TRENDS AND ASSOCIATED HEAVY RAIN AND SEVERE WEATHER
THREAT REMAIN THE FOCUS OF THE FORECAST THIS PERIOD. UPPER AIR
ANALYSIS AND EARLY MORNING WATER VAPOR IMAGERY SHOW A MUCH MORE
AMPLIFIED PATTERN THAN LAST NIGHT WITH A BROAD RIDGE OVER THE
EASTERN THIRD OR SO OF THE COUNTRY WITH A RIDGE AXIS EXTENDING FROM
NORTHERN OHIO TO THE CANADIAN PRAIRIES. THE BASE OF A LONGWAVE
TROUGH IS POSITIONED OVER THE FAR SOUTHERN PLAINS WITH THE AXIS
EXTENDING NORTHWEST TO A CLOSED LOW SPINNING OFF THE BRITISH
COLUMBIA COAST. SEVERAL SHORTWAVES ARE EMBEDDED WITHIN THE
SOUTH-SOUTHWEST FLOW OVER THE CENTER OF THE COUNTRY. AT THE
SURFACE...ONE LOW PRESSURE AREA IS POSITIONED OVER SOUTH DAKOTA WITH
A SECOND OVER THE TX/OK PANHANDLE. A COLD FRONT IS STRETCHED BETWEEN
THESE TWO LOWS WITH A WARM FRONTAL BOUNDARY FROM SOUTH DAKOTA ACROSS
FAR NORTHERN LAKE MICHIGAN.
TODAY THROUGH FRIDAY...AN UPPER LEVEL LOW WILL CLOSE OFF OVER THE
WESTERN DAKOTAS TODAY AS THE MAIN LONGWAVE AXIS PIVOTS NORTHWARD
ACROSS THE CENTRAL/SOUTHERN PLAINS AND MID MISSISSIPPI RIVER VALLEY.
THIS WILL DEEPEN THE SURFACE LOW ACROSS THE DAKOTAS AND HELP PUSH
THE ATTENDANT COLD FRONT INTO FAR WESTERN MINNESOTA AND IOWA BY
EVENING. THERE ARE A RANGE OF POSSIBILITIES WITH REGARD TO
CONVECTIVE EVOLUTION INTO TONIGHT GIVEN THE UPPER FLOW PATTERN AND
PRESENCE OF NUMEROUS EMBEDDED WAVES. WATER VAPOR SHOWS THE LONGWAVE
TROUGH AXIS PIVOTING NORTHEASTWARD ACROSS TX/OK AS IT IS BEING
PUSHED BY A STRONG UPPER JET CORE ON ITS WESTERN FLANK. THE MAIN
TROUGH ITSELF IS THE MOST COHERENT FOCUS FOR CONVECTIVE
DEVELOPMENT...IN ADDITION TO THE NUMEROUS EMBEDDED WAVES. WITH THE
STEERING FLOW PRETTY SELY THIS MORNING...THIS WILL INITIALLY KEEP
ACTIVITY ON A TRAJECTORY WEST OF THE CWA BUT WITH THE MAIN LONGWAVE
TROUGH SHIFTING EASTWARD AS AN UPPER JET MAX PUSHES IT FROM THE WEST
THE MAIN CORRIDOR OF FLOW WILL TRANSLATE EASTWARD SPREADING
CONVECTIVE CHANCES FURTHER INTO THE AREA. CHANCES FOR STORMS WILL
THEREFORE INCREASE FROM WEST TO EAST THROUGH THE DAY...WITH MINIMAL
CHANCES THROUGH LATE MORNING THOUGH THERE IS SUGGESTION OF SOME
SCATTERED DEVELOPMENT THANKS TO A WEAK UPPER WAVE THAT AT THIS POINT
IS NOT REALLY WELL DEFINED ON SATELLITE AND ONLY GENERATING CLOUD
COVER WHICH IS MOVING NORTHWARD INTO SOUTHERN ILLINOIS. BEYOND THIS
MORNING...TOUGH TO PINPOINT SPECIFIC CONVECTIVE EPISODES BUT IT
APPEARS THAT ACTIVITY TO THE SOUTHWEST WILL SPREAD INTO THE CWA LATE
THIS AFTERNOON OR EARLY THIS EVENING...THOUGH AGAIN...IT MAY BE
PRECEDED BY LESS FOCUSED ACTIVITY. ADDITIONAL ROUNDS OF STORMS MAY
CONTINUE THROUGH THE OVERNIGHT. BY FRIDAY MORNING...THE SURFACE AND
UPPER LOWS WILL HAVE MOVED LITTLE BUT THE UPPER LOW WILL HAVE
SEVERAL SPOKES OF ENERGY ROTATING AROUND IT. THERE IS GOOD MODEL
AGREEMENT IN A SHORTWAVE DEVELOPING OVER THE CENTRAL/SOUTHERN
ROCKIES EARLY FRIDAY THEN LIFTING NORTHEASTWARD DURING THE DAY AND
BRINGING ANOTHER ROUND OF ORGANIZED STORMS EITHER LATE FRIDAY
MORNING OR EARLY AFTERNOON.
IN TERMS OF THREATS...PRECIPITABLE WATER VALUES OF AROUND 1.8 INCHES
WILL SUPPORT A HEAVY RAIN THREAT TODAY AND TONIGHT WITH A
BRIEF LOWERING OF VALUES FRIDAY MORNING AS DRIER MID LEVEL AIR WORKS
IN BEHIND THE DEPARTING TROUGH. HOWEVER...ANOTHER PUSH OF HIGH PW
AIR WILL ARRIVE WITH THE NEXT EXPECTED WAVE BY FRIDAY AFTERNOON. THE
MAIN AREA OF CONCERN WILL BE THE WESTERN CWA GIVEN THAT THEY HAVE
THE BEST CHANCE OF BEING AFFECTED BY MULTIPLE ROUNDS OF CONVECTION
STARTING AS EARLY AS LATE THIS AFTERNOON. EACH OF THE WAVES SPAWNING
THE CONVECTION WILL BE PROGRESSIVE WHICH LOOKS TO LIMIT THE DURATION
OF HEAVY RAIN BUT 2 TO 3 INCHES BETWEEN NOW AND FRIDAY LOOKS
REASONABLE ON THE LARGE SCALE THOUGH ISOLATED HIGHER AMOUNTS ARE
CERTAINLY POSSIBLE. DECIDED TO GO WITH A FLASH FLOOD WATCH FOR LA
SALLE AND LIVINGSTON COUNTIES GIVEN THE 4-5+ INCHES OF RAINFALL
OBSERVED THERE OVER THE PAST FEW DAYS AND THE EXPECTED RAINFALL
ABOVE. AREAS TO THE NORTH HAVE SEEN FAR LESS RAINFALL SO POTENTIAL
IS LESS CERTAIN THERE AND 1 AND 3 HR FLASH FLOOD GUIDANCE VALUES ARE
1.6 AND 1.9 INCHES RESPECITVELY AND HIGHER. AREAS TO THE EAST ALONG
THE I-80 CORRIDOR HAVE ALSO SEEN SIGNIFICANT RAINFALL THE PAST FEW
DAYS BUT STILL HAVE QUESTIONS HOW FAR EAST THE HEAVIEST RAINFALL
WILL STRETCH AND ALSO EXPECT A BIT LATER START TO THE BEST ORGANIZED
CONVECTION THERE. AN EXPANSION IS POSSIBLE HOWEVER. IN TERMS OF THE
SEVERE THREAT...STORMS THAT CAN DEVELOP PRIOR TO MID AFTERNOON WILL
HAVE SOME SEVERE THREAT WITH DECENT INSTABILITY AND SUFFICIENT DEEP
LAYER SHEAR FOR ORGANIZATION. AGAIN...THE FORCING DURING THIS PERIOD
IS SUBTLE AT BEST AT THIS POINT AND THERE IS SOME MINIMAL
CAPPING...SO FEEL CHANCES ARE PRETTY LOW. ONCE EVENING ARRIVES...THE
ODDS ARE BETTER THAT AN ORGANIZED CONVECTIVE COMPLEX OR COMPLEXES
WILL MOVE IN. HEAVY RAIN AND DAMAGING WINDS WILL BE THE MAIN
THREATS. SOME OF THE SEVERE THREAT MAY BE CONDITIONAL BASED ON HOW
THINGS DEVELOP UPSTREAM AND IF ANY LATE MORNING/EARLY AFTERNOON
CONVECTION CAN DEVELOP. SEVERE POTENTIAL MAY BE HIGHER FRIDAY
DEPENDING ON CONVECTIVE DEBRIS...BUT LOW LEVEL WIND FIELDS
STRENGTHEN WITH GREATER DEEP LAYER SHEAR AS WELL SO BETTER STORM
ORGANIZATION IS POSSIBLE. DAMAGING WIND/HAIL/ISOLATED TORNADO
THREATS MAY BE HIGHER. WARM AND MUGGY CONDITIONS WILL CONTINUE.
HIGHS TODAY WILL BE TOUGH WITH A BREEZY SOUTH-SOUTHWEST WIND
POINTING TOWARD WARMER READINGS BUT APPROACHING CLOUD COVER ARGUING
AGAINST. WILL CONTINUE WITH MID 80S WITH SOME POTENTIAL FOR HIGHER
VALUES IF CLOUD COVER IS LESS THAN EXPECTED. FRIDAY SHOULD BE
SLIGHTLY COOLER WITH MORE CLOUDS AND HIGHER DAYTIME PRECIP CHANCES.
SATURDAY THROUGH MID WEEK...AN UPPER TROUGH WILL MOVE SOUTHEAST
ACROSS NORTHERN ALBERTA/SASKATCHEWAN FRIDAY NIGHT AND PHASE WITH THE
CLOSED UPPER LOW OVER THE DAKOTAS. THIS WILL ALLOW THE LOW TO OPEN
UP AND THEN SWING SOUTHEASTWARD. IN TURN...THE SURFACE LOW WILL BE
KICKED EASTWARD AS WELL PUSHING THE COLD FRONT INTO THE AREA
SATURDAY. THIS WILL TRIGGER ADDITIONAL CHANCES FOR
CONVECTION...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA
SATURDAY AFTERNOON AND EVENING. THE UPPER TROUGH CROSSES THE AREA
SATURDAY EVENING THOUGH CYCLONIC UPPER FLOW WILL CONTINUE THROUGH
SUNDAY. MUCH COOLER AIR WILL FLOW IN FROM THE NORTH WITH H85 TEMPS
FALLING FROM AROUND +16 TO +4 BY SUNDAY EVENING. SHOWER/ISOLD
THUNDER CHANCES WILL LINGER SUNDAY WITH THE CYCLONIC FLOW. HIGH
PRESSURE WILL SPREAD SOUTHWARD INTO THE PLAINS WHICH WILL PROVIDE
QUIET WEATHER MONDAY. MODEL GUIDANCE DIVERGES TUESDAY WITH HOW THE
UPPER FLOW PATTERN EVOLVES THOUGH IT DOES APPEAR THAT AT LEAST WEAK
UPPER RIDGING WILL MOVE ACROSS TUESDAY BRINGING WARMER MID LEVEL AIR
BUT TROUGHING RETURNS BY MID WEEK. PRECIP CHANCES MAY RETURN AS
EARLY AS TUESDAY EVENING DEPENDING ON HOW THE FLOW PATTERN PANS OUT
BUT GIVEN THE POTENTIAL FOR WAA TO BUILD AHEAD OF THE RIDGE OR AN
ACTIVE ZONAL PATTERN IF THE RIDGE IS WEAKER...SOME PRECIP IS
POSSIBLE. TEMPS WILL BE COOLER SUNDAY WITH HIGHS IN THE MID 60S
NORTH TO AROUND 70 SOUTH WITH MONDAY AND TUESDAY EACH BEING WARMER
THAN THE DAY BEFORE. FLOW OFF THE LAKE SUNDAY THROUGH TUESDAY WILL
KEEP LAKESHORE READINGS COOLER AND LAKE BREEZE DEVELOPMENT MAY
PROPEL COOLER TEMPS FURTHER INLAND EACH AFTERNOON.
MDB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE.
* GUSTY SOUTHERLY WINDS.
BMD
//DISCUSSION...UPDATED 18Z...
AN ACTIVE PERIOD IS EXPECTED WITH SEVERAL BOUTS OF THUNDERSTORMS
POSSIBLE AND GUSTY SOUTHERLY WINDS.
SYNOPTICALLY...AREA OF LOW PRESSURE LIES OVER THE NORTHERN PLAIN AND
WILL GRADUALLY SHIFT NORTHEAST THROUGH THE TAF PERIOD. NORTHERN
ILLINOIS LIES IN A TIGHT SOUTHERLY GRADIENT WITH WINDS GUSTING TO
AROUND 30 KT ALREADY EARLY THIS AFTERNOON AND EXPECTED TO PERSIST
THROUGH THE DAY. WINDS MAY TAPER SOME WITH SUNSET...THEN ARE
EXPECTED TO BECOME GUSTY AGAIN FRIDAY...THOUGH NOT QUITE AS STRONG
AS TODAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE...WITH THE DETAILS
STILL A BIT MURKY. FIRST ROUND IS ALREADY STARTING TO TAKE SHAPE
THIS AFTERNOON AS STRONG INSTABILITY HAS DEVELOPED OVER THE AREA
WITH CONVECTION ALREADY DEVELOPING DOWNSTATE AHEAD OF A NEGATIVELY
TILTED TROUGH LIFTING ACROSS THE MID MISSISSIPPI VALLEY. THIS WAVE
WILL CONTINUE NORTHEAST INTO NORTHERN ILLINOIS MID AFTERNOON WITH
SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER THE AREA.
WITH NO SIGNIFICANT LOW LEVEL BOUNDARIES OR FOCUSING MECHANISMS...IT
WILL BE HARD TO IMPOSSIBLE TO PINPOINT EXACTLY WHERE THUNDERSTORMS
WILL DEVELOP...THOUGH THE BEST INSTABILITY HAS SET UP JUST WEST OF
THE CHICAGO TERMINALS. THEN THIS EVENING...NUMEROUS CONVECTIVE
ALLOWING MODELS ARE INDICATING THAT A SECOND ROUND OF CONVECTION
WILL CONGEAL INTO A LINE OFF TO OUR WEST WITH THE DEVELOPMENT OF A
MODERATE TO STRONG LOW LEVEL JET ALONG THE MISSISSIPPI RIVER VALLEY.
THIS LINE IS EXPECTED TO RACE EAST LATE THIS EVENING OR EARLY
OVERNIGHT. FINALLY...WITH SIMILAR CONDITIONS IN PLACE
TOMORROW...WILL BE LOOKING AT MUCH OF THE SAME CONCERNS FRIDAY WITH
RESPECT TO PERIODIC CONVECTIVE CHANCES.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MEDIUM TO HIGH CONFIDENCE IN TSTRMS THIS AFTERNOON...LOW
CONFIDENCE IN DIRECT IMPACTS TO TERMINALS DUE TO SCATTERED
COVERAGE.
* MEDIUM CONFIDENCE IN LINE OF TSTRMS IMPACTING TERMINALS LATE
THIS EVENING.
* MEDIUM CONFIDENCE IN ADDITIONAL TSTRMS FRIDAY...LOW CONFIDENCE
IN TIMING.
* MEDIUM TO HIGH CONFIDENCE IN WIND TRENDS.
BMD
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
* FRIDAY THROUGH SATURDAY...PERIODS OF TSRA/SHRA.
POSSIBLE WITH MVFR CIGS/VIS.
* SUNDAY...CHANCE OF SHRA EARLY...OTRW...VFR.
* MONDAY THROUGH EARLY TUESDAY...VFR. WX NIL.
* LATE TUESDAY THROUGH WEDNESDAY...CHANCE TSRA/SHRA.
KREIN
&&
.MARINE...
1259 PM CDT
THE SHORT TERM OF THE MARINE FORECAST HAS A SMALL CRAFT ADVISORY FOR
STRONG WINDS ACROSS THE ILLINOIS AND NORTHWEST INDIANA NEARSHORE
WATERS.
ACROSS THE OPEN WATERS OF THE LAKE...MAINLY THE NORTHERN THIRD OF
THE LAKE...AREAS OF DENSE FOG CONTINUE.
VERY WARM/MOIST AIR CONTINUES TO SLIDE NORTH ACROSS THE LAKE...AND
WITH THE MUCH COOLER LAKE SURFACE WATER...HAS RESULTED IN AREAS OF
DENSE FOG PERSISTING. IT DOES APPEAR BASED ON LATEST VISIBLE IMAGERY
THAT THE FOG HAS REMAINED FOCUSED ACROSS THE NORTHERN THIRD OF THE
LAKE. OBS HAVE CONTINUED TO SHOW INCREASING GUSTS...WITH SPEEDS
GENERALLY AROUND 20-25KT ACROSS THE SOUTHERN HALF OF THE LAKE.
FURTHER NORTH IT APPEARS THE WINDS ARE SLIGHTLY LESS...WITH SPEEDS
GENERALLY IN THE 15-25KT.
THE TROUGH OF LOW PRESSURE REMAINS CENTERED ACROSS THE CENTRAL
PLAINS...WITH A WEAK LOW PRESSURE LIFTING NORTH INTO THE NORTHERN
PLAINS. AN ASSOCIATED WARM FRONT EXTENDS EAST THROUGH THE UPPER
GREAT LAKES REGION. WITH THE POSITION OF THE LOW PRESSURE AND THE
PERSISTING RIDGE OF HIGH PRESSURE ACROSS THE SOUTHEASTERN UNITED
STATES...THE WIND FLOW WILL REMAIN SOUTHERLY ACROSS THE LAKE. AT
TIMES THROUGH EARLY THIS EVENING GUSTS MAY APPROACH 30 KT...MAINLY
FOR THE SOUTHERN PORTIONS OF THE LAKE INCLUDING THE NEARSHORE
WATERS. AS A RESULT WILL MAINTAIN THE CURRENT SMALL CRAFT ADVISORY
THAT IS IN EFFECT.
THE TROUGH OF LOW PRESSURE POSITIONED OVER THE CENTRAL PLAINS WILL
SLOWLY PUSH EAST...WITH A LOW PRESSURE APPROACHING THE WESTERN GREAT
LAKES SAT MIDDAY. THE RECENT FORECAST TRENDS HAVE BEEN TO SLOW THE
ARRIVAL OF THIS SYSTEM...THUS IT IS POSSIBLE THAT THE MAIN LOW
PRESSURE MAY NOT ARRIVE UNTIL CLOSER TO SAT NIGHT. THEN AN
ASSOCIATED COLD FRONT WILL WILL PUSH EAST ACROSS THE LAKE OVERNIGHT
SAT INTO SUN. WINDS AT THAT POINT WILL TURN WESTERLY THEN NORTHERLY
WITH MUCH COOLER AIR FLOWING OVER THE LAKE.
BEACHLER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ019-ILZ032...7 PM THURSDAY TO 7 PM
SATURDAY.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565
UNTIL 7 AM FRIDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 9 PM THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1234 PM CDT THU MAY 30 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 311745- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1234 PM CDT THU MAY 30 2013 /134 PM EDT THU MAY 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE: STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING. HAIL TO ONE INCH. ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: SCATTERED DEVELOPMENT IS LIKELY BY MID AFTERNOON ALONG AND WEST OF A LINE FROM CRYSTAL LAKE TO GIBSON CITY...WITH MORE WIDESPREAD THUNDERSTORMS POSSIBLE ONCE AGAIN LATER THIS EVENING INTO THE OVERNIGHT HOURS. DISCUSSION: ISOLATED THUNDERSTORM DEVELOPMENT IS EXPECTED TO INCREASE BY MID AFTERNOON AS LARGE SCALE FORCING INCREASES FROM THE SOUTH. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON...THE GREATER THREAT FOR HAIL AND STRONGEST WINDS APPEAR TO BE ACROSS NORTHWEST ILLINOIS. THUNDERSTORMS ANTICIPATED ACROSS IOWA THIS AFTERNOON WILL SHIFT EAST TOWARDS NORTHERN ILLINOIS LATER THIS EVENING. DESPITE INSTABILITY DECREASING THIS EVENING...THERE WILL STILL BE A THREAT FOR STRONG WINDS BEFORE THIS COMPLEX OF THUNDERSTORMS DIMINISHES TONIGHT. PORTIONS OF THE ILLINOIS AND VERMILION RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FRIDAY AND FRIDAY NIGHT...AND ACROSS MAINLY CENTRAL AND EASTERN PARTS OF THE OUTLOOK AREA SATURDAY. SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AND ACROSS THE EASTERN HALF OF THE AREA SATURDAY. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FRIDAY THROUGH SATURDAY POSSIBLY LEADING TO LOCALIZED FLOODING. PORTIONS OF THE ILLINOIS AND VERMILION RIVERS WILL REMAIN IN FLOOD. RISES ON OTHER AREA RIVERS ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED ACROSS PORTIONS OF NORTHERN ILLINOIS THIS AFTERNOON. && LMZ740>745-311745- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1234 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE...ESPECIALLY LATE THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT...MAINLY THIS EVENING AND TONIGHT. HAZARDOUS WINDS FOR SMALL CRAFT ARE LIKELY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-311745- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1234 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF LAKE MICHIGAN. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT. DENSE FOG IS LIKELY ACROSS THE NORTHERN HALF OF THE LAKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS ALL OF THE LAKE FRIDAY THROUGH SATURDAY. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT. && RATZER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
228 PM CDT THU MAY 30 2013
ILZ014-022-023-INZ001-302015-
COOK IL-KANKAKEE IL-LAKE IN-WILL IL-
228 PM CDT THU MAY 30 2013
...SPECIAL WEATHER STATEMENT...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEOTONE...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL AND WINDS TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
CITIES AND TOWNS AFFECTED...
PEOTONE... GRANT PARK... MANTENO...
MONEE... BEECHER... UNIVERSITY PARK...
CRETE... FRANKFORT... CHICAGO HEIGHTS...
OTHER LOCATIONS AFFECTED...
FIRST MIDWEST BANK AMPHITHEATRE...GOVERNORS STATE UNIVERSITY...
PRAIRIE STATE COLLEGE...PURDUE UNIVERSITY CALUMET...SOUTH SUBURBAN
COLLEGE...WILL COUNTY FAIRGROUNDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
&&
LAT...LON 4116 8770 4121 8786 4175 8783 4166 8742
4165 8742 4163 8732
TIME...MOT...LOC 1928Z 194DEG 39KT 4132 8772
BMDThe Chicago radar (KLOT), 43 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Trees were reported snapped.
Sustained winds were estimated to 40 mph with gusts estimated between 50 and 60 mph.
Several large trees and power lines were blown down.
Numerous 3 to 6 inch diameter tree limbs were blown down in downtown Kankakee.
Six to eight inch diameter tree limbs were blown down.
A 17 year old girl was struck by lightning in O'Brien Park. Police found her unconscious and not breathing, she was pronounced dead at the scene a short time later.
Wind gusts were measured to 62 mph near the intersection of 394 and Lincoln Highway.
Trees and wires were blown down.
A shed was blown down.
Wind damage was reported from Loudon State Park to Stillman Valley.
Trees and wires were blown down near Holcomb and Stillman Roads.
Trees 12 to 18 inches in diameter were uprooted near Ogilby and Montague Roads.
Trees and wires were blown down.
A semi was overturned on Interstate 57, about two miles north of Gilman.
Trees and power lines were blown down.
Trees were blown down. Part of the roof of a storage unit and a train depot were blown off.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Du Page | 2013-05-30 | 17 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450911, 450912, 450916, 450917, 450918, 450920, 450924, 453578, 450928, 450936, 450937, 450940, 450939, 450942, 450943, 450946, 450947, 450948, 450949.